Florida, 2012Hail in Florida, May 19, 2012
May 19, 2012 · NWS MLB · 4 events in 1 county or zone
Afternoon thunderstorms spread north into Martin and Okeechobee counties just to the north of a developing trough and one storm produced a funnel cloud. Upper level temperatures were still cold enough for storms to produce severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms spread north into Martin and Okeechobee counties just to the north of a developing trough and one storm produced a funnel cloud. Upper level temperatures were still cold enough for storms to produce severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 19, 1:50 PM EST, 15 minutes earlier.
Area forecast discussion, May 19, 1:50 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT SAT MAY 19 2012
.DISCUSSION...
CURRENT...DIFFUSE ECSB PUSHING QUICKLY INLAND. SOME LUMPINESS IN THE
CU FIELD OVER THE INTERIOR NORTH OF LAKE GEORGE...BUT THUS FAR SIGNIF
CONVECTION HAS BEEN CONFINED TO AREAS TO THE NORTH AND EAST OF LAKE
OKEE. CANNOT RULE OUT SOME ISOLATED LATE AFTERNOON/EARLY EVENING TS
FARTHER NORTH/INLAND AS SEA BREEZES APPROACH AND INTERACT...HOWEVER
BIGGEST THREAT WILL REMAIN NEAR AND A BIT NORTH OF WHERE CONVECTION
IS NOW FIRING (I.E. SOUTH OF ORLANDO...MAINLY INLAND.
SUNDAY...CW REMAINS IN LIGHT-MODERATE NE FLOW BETWEEN MID ATLC HIGH
PRES RIDGE AND COMPACT QSTNRY LOW SPINNING OFF THE CAROLINAS. RATHER
DRY (PWATS BELOW 1.5" AND LESS UNSTABLE AIR MASS REMAINS IN PLACE
WITH HIGHEST RAIN SHRA/TS CHANCES (30) AROUND LAKE OKEECHOBEE WHERE
SLIGHTLY DEEPER MOISTURE RESIDES AND SA/LAKE BREEZE INTERACTION IS
LIKELY. MAX TEMPS SIMILAR TO TODAY...L80S NEAR THE COAST AND ACROSS
VOLUSIA COUNTY RANGING TO U80S WELL INLAND.
SUN NIGHT-MON NIGHT...UPPER TROUGHING PATTERN OVER THE SOUTHEAST
U.S. WEAKENS AND LIFTS NORTHEASTWARD ALONG THE EASTERN SEABOARD
DURING THIS PERIOD. NEAR THE SURFACE...A WEAK PRESSURE FIELD WILL
ALLOW AN AFTERNOON SEA BREEZE MONDAY. SLIGHT CHANCE OF SHOWERS AND
STORMS MONDAY AFTERNOON AS SEA BREEZE BOUNDARIES COLLIDE OVER THE
INTERIOR. LOWS SUN AND MON NIGHT MID 60S AND MON AFTERNOON HIGHS
UPPER 80S INTERIOR WHILE SEA BREEZE PASSAGE WILL LIMIT COASTAL HIGHS
TO THE LOW 80S.
TUE-SAT (PREV)...DEEP LAYER MOISTURE SLOWLY LIFTS BACK NORTHWARD
INTO THE AREA THROUGH THIS TIME THOUGH HIGHEST VALUES REMAIN ACROSS
THE SOUTHERN COUNTY WARNING AREA. THE WEAK PRESSURE GRADIENT GREETS
THIS PERIOD WITH SOME TIGHTENING OF THE GRADIENT BY THU/FRI.
PREDOMINANT ONSHORE FLOW DURING THE DAY PERIODS WITH A DAILY SEA
BREEZE. THE FLOW MAY BECOME LIGHT OFFSHORE MON NIGH/TUE NIGHT...BUT
THE ONSHORE PATTERN DOES DEEPEN WED-FRI. SHOWER/STORM CHANCES MAY BE
CONFINED TO THE TREASURE COAST/OKEECHOBEE COUNTY ON MOST DAYS DURING
THIS PERIOD WITH (CURRENT) BEST OPPORTUNITIES AREAWIDE ON WED...SO
WILL PEPPER HIGHEST CHANCES ACROSS THE SOUTH (~ 20 TO 30 PERCENT)
AND LOWEST CHANCES (~ 10 TO 20 PERCENT) KMLB-KISM NORTHWARD. FUTURE
MODEL CONSISTENCY TOWARD EACH DAY IN THE EXTENDED MAY SEE POPS VARY
SLIGHTLY. THE ECMWF DOES REMAIN DRIER THAN THE GFS. THE STEERING
FLOW CONTINUES RATHER LIGHT THROUGH THE PERIOD AND OUT OF THE
SOUTHWEST TUE-WED...SOUTH-SOUTHWEST ON THU AND THEN OUT OF THE EAST
BY FRI AS THE ONSHORE FLOW DEEPENS.
DAILY MAXIMUMS GENERALLY IN THE MID TO UPPER 80S OVER THE COAST AND
UPPER 80S TO LOWER 90S INTERIOR WITH OVERNIGHT LOWS IN THE UPPER 60S
TO LOWER 70S.
&&
.AVIATION...SCT +SHRA/ISOLD TS WEST OF VRB-FPR-SUA CORRIDOR WILL
DRIFT TRYING TO DRIFT EASTWARD BUT EXPECTED TO WEAKEN AS THEY
ENCOUNTER MORE STABLE AIR BEHIND THE ECSB. PLAUSIBLE THAT THEY MIGHT
HOLD TOGETHER TO BRING MVFR/IFR VSBYS IN TS CONDS TO FPR/SUA BUT
CONFIDENCE NOT ALL THAT HIGH ATTM. VFR ELSEWHERE.
&&
.MARINE...CONTINUE TO SHAVE ABOUT A FOOT OR SO OFF OF SWAN MODEL
GUIDANCE EARLY ON AS CURRENT BUOY OBS SHOW SEAS AOB 5FT. HOWEVER
SOME INCREASE IN SWELL SEEMS LIKELY TONIGHT/MONDAY AS COMPACT LOW
OFFSHORE SC DRIFTS SLOWLY SOUTHWEST OVER THE NEXT DAY OR SO. MAY
WIND UP NEEDING A CAUTIONARY STATEMENT WELL OFFSHORE NORTH OF THE
CAPE ON SUNDAY.
SUN NIGHT-MON NIGHT...NORTH TO NORTHEAST FLOW AT 10-15 K EXPECTED
ALONG THE WEST SIDE OF THE BROAD AREA OF TROUGHING IN THE WESTERN
ATLANTIC. EAST COAST SEA BREEZE BOUNDARY DEVELOPMENT LIKELY MONDAY
AFTERNOON. SEAS 3 TO 4 FEET WITH AN OCCASIONAL 5 FOOT SET. LIGHT
WINDS FIRST PART OF MON NIGHT AS WEAK HIGH PRESSURE IS SITUATED OVER
CENTRAL FLORIDA AND COASTAL WATERS BETWEEN FLAGLER BEACH AND JUPITER
INLET. LATE MONDAY NIGHT...GFS DEPICTS ANOTHER SURFACE TROUGH
ROTATING AROUND THE LOW EAST OF THE CAROLINAS SUPPRESSING THE WEAK
RIDGE OF HIGH PRESSURE SOUTH RESULTING IN AN OFFSHORE FLOW.
TUE-THU...WESTERN ATLANTIC HIGH BUILDING WEST ACROSS THE PENINSULA
AND MERGES WITH HIGH PRESSURE IN THE EASTERN GULF RESULTS IN A WEAK
PRESSURE GRADIENT. DAILY SEA BREEZE CIRCULATIONS WILL DEVELOP ALONG
THE COAST WITH A SMALL THREAT OF AFTERNOON AND EVENING STORMS MOVING
OFFSHORE ESPECIALLY SOUTH OF SEBASTIAN INLET. SEAS MAY BUILD 3-5 FT
AWAY FROM THE COAST WITH A PERSISTENT EASTERLY SWELL.
&&
.FIRE WEATHER...
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 67 81 65 84 / 20 20 20 20
MCO 66 88 66 88 / 20 20 20 20
MLB 71 84 69 84 / 20 20 20 20
VRB 69 84 67 84 / 20 20 20 20
LEE 66 88 65 88 / 20 20 20 20
SFB 67 87 66 89 / 20 20 20 20
ORL 68 87 67 89 / 20 20 20 20
FPR 69 83 67 84 / 20 30 20 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...CRISTALDI
LONG TERM....WIMMER
AVIATION...CRISTALDI
Hazardous weather outlook, May 19, 3:37 AM EST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
437 AM EDT SAT MAY 19 2012
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
437 AM EDT SAT MAY 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
NORTHEAST WINDS DEVELOPING THROUGH LOWER LEVELS TODAY WILL MOVE
STORMS TOWARD THE SOUTHWEST AROUND 15 MPH. LIMITED MOISTURE WILL
RESTRICT STORM COVERAGE TODAY. THE BEST CHANCE FOR STORMS WILL BE
OVER THE WESTERN INTERIOR SECTIONS INCLUDING LAKE COUNTY AND AREAS
ALONG THE KISSIMMEE RIVER LATE AFTERNOON THROUGH AROUND SUNSET.
IN ADDTION TO DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND
HEAVY DOWNPOURS... RELATIVELY COOL AND DRY MID LEVELS OF THE
ATMOSPHERE MAY ALLOW A FEW STRONGER STORMS WITH GUSTY WINDS OF
40-50 MPH AND HAIL UP TO THE SIZE OF COINS. MOVE INDOORS AT THE
FIRST SIGN OF A STORM.
.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE A MODERATE RISK FOR RIP
CURRENTS AT AREA BEACHES TODAY. CHECK WITH THE BEACH PATROLS FOR
LOCAL RIP CURRENT INFORMATION WHEN ARRIVING AT THE BEACH. ONLY
SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.
.MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS OVER THE MARINE AREAS MAY CONTAIN STRONG WIND GUSTS
IN EXCESS OF 34 KNOTS AND HAIL UP TO THE SIZE OF COINS...IN
ADDITION TO DANGEROUS CLOUD TO WATER LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUFFICIENT MOISTURE AND INSTABILITY WILL EXIST FOR ISOLATED TO
SCATTERED SHOWERS AND STORMS EACH DAY THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
GLITTO
In the hours before
Special weather statement, May 19, 1:03 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT SAT MAY 19 2012
FLZ054-058-059-191900-
INDIAN RIVER-OKEECHOBEE-ST. LUCIE-
203 PM EDT SAT MAY 19 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHERN INDIAN RIVER
COUNTY...NORTHEASTERN OKEECHOBEE COUNTY...NORTHWESTERN ST. LUCIE
COUNTY...
* UNTIL 300 PM EDT.
AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 8 MILES EAST
OF FORT DRUM AND IN CENTRAL OKEECHOBEE COUNTY WERE MOVING NORTHEAST
AT 5 TO 10 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THESE
STORMS PASS.
LAT...LON 2774 8052 2752 8045 2736 8097 2756 8103
TIME...MOT...LOC 1802Z 231DEG 4KT 2752 8067
67
Hail, Martin
- When
- May 19, 2:05 PM EST to 2:20 PM EST
- Where
- Martin County, 5.66 mi SSW of Palm City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.090, -80.290
Spotter reported quarter-sized hail which lasted for about 15 minutes southwest of Palm City.
Funnel Cloud, Martin
- When
- May 19, 2:30 PM EST
- Where
- Martin County, 3.71 mi SW of Palm City
- Reported by
- Law Enforcement
- Coordinates
- 27.140, -80.320
A Saint Lucie County Public Safety Officer observed a funnel cloud about 7 miles south of their location in Port Saint Lucie.
Hail, Martin
- When
- May 19, 2:47 PM EST to 2:57 PM EST
- Where
- Martin County, 5.34 mi WSW of Palm City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.140, -80.350
SKYWARN Spotter observed penny-sized hail for 10 minutes near the intersection of Kanner Hwy and US-1 in Stuart.
Hail, Martin
- When
- May 19, 2:50 PM EST to 3:00 PM EST
- Where
- Martin County, Palm City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.170, -80.270
SKYWARN Spotter reported quarter-sized hail lasting 10 minutes in Palm City.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 19 to 21, 20122 deaths · 2 events
- Tornadoes and Hail in Kansas, May 19, 2012EF3 · 55 events
- Hail and Damaging Winds in Nebraska, May 19 to 20, 2012$11 million · 2 in hail · 27 events
- Hail in Kansas, May 19, 2012$325,000 · 1.5 in hail · 3 events
- Damaging Winds in Iowa, May 19, 2012$82,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Iowa, May 19, 2012$40,000 · 1 in hail · 12 events
- Damaging Wind in Florida, May 19, 2012$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, May 19, 20121.75 in hail · 29 events
- Hail and Damaging Winds in Oklahoma, May 19 to 20, 20122.75 in hail · 27 events
- Hail and Damaging Wind in Tennessee, May 19, 2012$2,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Nebraska, May 19, 20121.75 in hail · 19 events
- Hail in Kansas, May 19, 20122.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374485, 374486, 374489, 374491.